Alert archive / Nebraska / Flash Flood Warnings in 2004
Flash Flood Warning 12, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 23, 2004, 12:00 AM CDT for Pierce County, Nebraska. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2004, 12:00 AM CDT (05:00 UTC)
- Expired
- May 23, 2004, 4:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Pierce County, NE
The radar
The Omaha radar (KOAX), 153 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 12:00 AM CDT | FLASH FLOOD | Pierce, NE | STREET FLOODING AND TORRENTIAL RAIN. HIGHWAY 13 CLOSED. |
| May 23, 12:00 AM CDT | FLASH FLOOD | Pierce, NE | STREET FLOODING AND TORRENTIAL RAIN. HIGHWAY 13 CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2882 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 4.2
- Supercell composite
- 16.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KOAX 230502 FFWOAX NEC139-230900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OMAHA NE 1200 AM CDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * FLASH FLOOD WARNING FOR... PIERCE COUNTY IN NORTHEAST NEBRASKA * UNTIL 400 AM CDT * AT 1012 PM CDT...TRAINED STORM SPOTTERS REPORTED A FLASH FLOOD. SOME LOCATIONS AFFECTED INCLUDE...FOSTER...HADAR...MCLEAN...OSMOND... PIERCE...PLAINVIEW... DUE TO THE HEAVY RAIN AND RUNOFF OVERNIGHT...FLASH FLOODING WAS REPORTED AROUND PIERCE AND HIGHWAY 13 HAS BEEN CLOSED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND. MOST FLOOD FATALITIES ARE VEHICLE RELATED. AS LITTLE AS SIX INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES...THIS INCLUDES PICKUPS AND SPORT UTILITY VEHICLES. LAT...LON 4243 9784 4210 9782 4210 9739 4244 9739 $$ ZAPOTOCNY
1 follow-up statement
000 WGUS73 KOAX 230956 FFSOAX NEC139-231000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 454 AM CDT SUN MAY 23 2004 ...FLASH FLOOD WARNING FOR PIERCE COUNTY ALLOWED TO EXPIRE... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE RAIN HAD ENDED AND THE FLASH FLOOD THREAT WAS DIMINISHING...THERE FOR THE FLASH FLOOD WARNING FOR PIERCE COUNTY WAS ALLOWED TO EXPIRE. LAT...LON 4241 9737 4210 9737 4209 9781 4242 9780 $$ ZAPOTOCNY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 22, 1:50 PM CDT, 10 hours 10 minutes earlier.
Area forecast discussion, May 22, 1:50 PM CDT, 10 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 150 PM CDT SAT MAY 22 2004 .DISCUSSION... PRIMARY CONCERNS WILL DEAL WITH THE SHORT TERM AND NEXT ROUND OF SEVERE WEATHER AND HEAVY RAIN LATE THIS AFTERNOON AND TONIGHT. REMNANTS OF OUTFLOW BOUNDRY THAT WAS ALONG THE SOUTHERN BORDER EARLIER THIS MORNING HAS PRETTY MUCH WASHED OUT WITH 18Z SURFACE ANALYSIS SHOWING MAIN BOUNDRY FROM NORTHERN NEBRASKA INTO NORTHERN IOWA. 18Z OAX UA DATA ALSO SHOWING THAT MID LEVEL TEMPERATURES HAVE RECOVERED QUICKLY FROM EARLIER THIS MORNING SO LATEST SPC DISCUSSION SEEMS REASONABLE WITH STORMS EXPECTED TO LIGHT UP AGAIN IN THE VICINITY OF THE SURFACE BOUNDRY ACROSS NORTHEAST NEBRASKA THIS AFTERNOON. STILL PLENTY OF MOISTURE IN PLACE WITH 12Z META SETTING UP 850 THETA-E AXIS FROM SOUTHERN NEBRASKA INTO SOUTHERN IOWA DURING THE LATE AFTERNOON. THE FLOOD WATCH ISSUED EARLER FOR ABOUT THE NORTH HALF OF THE CWA STILL LOOKS GOOD AT THIS TIME AND NO ADJUSTMENTS PLANNED. OVERALL LITTLE CHANGE TO THE FORECAST WITH A BREAK IN THE ACTIVE WEATHER FOR SUNDAY AND NEXT CHANCE OF STORMS COMING IN ON MONDAY WITH NEXT FRONT AND UPPER WAVE. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM BUTLER SAUNDERS AND SARPY COUNTIES NORTHWARD. IA...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM POTTAWATTMIE COUNTY NORTHWARD. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. FOBERT
Hazardous weather outlook, May 22, 5:10 PM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT SAT MAY 22 2004 IAZ043-055-056-069-NEZ015-030>034-042>045-050>053-230500- BOONE-BURT-BUTLER-COLFAX-CUMING-DODGE-DOUGLAS-HARRISON IA-MADISON- MONONA IA-PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA-STANTON- THURSTON-WASHINGTON- 510 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AND MOVE ACROSS THE AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL...DAMAGING WINDS AND FLOODING. ISOLATED STRONG TORNADOES MAY ALSO OCCUR. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM CDT. VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW PRESSURE OVER NORTHWEST KANSAS MOVES TO WEST CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT WILL LAST WELL INTO EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM SPOTTER WILL BE REQUIRED THIS EVENING. IAZ079-080-090-091-NEZ065>068-078-088>093-230500- CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD- 510 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA AND SOUTHWESTERN IOWA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL AND DAMAGING WINDS. STRONG TORNADOES WILL ALSO BE POSSIBLE. VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER THREAT WILL LAST INTO EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM SPOTTER ACTIVATION WILL BE REQUIRED ACROSS THE AREA THIS EVENING. NEZ011-012-016>018-230500- ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE- 510 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE AREA. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL...DAMAGING WINDS...AND FLOODING. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM CDT. VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT WILL LAST WELL INTO EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATER THIS EVENING. FOBERT
In the hours before
Local storm report, May 22, 11:01 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1101 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG LINCOLN 40.82N 96.69W
05/22/2004 LANCASTER NE AMATEUR RADIO
SEVERAL HOMES DESTROYED AT 56TH AND OLIVE CREEK ROAD.
&&
JBLocal storm report, May 22, 11:06 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1106 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1102 PM TORNADO 7 W BEATRICE 40.27N 96.88W
05/22/2004 GAGE NE EMERGENCY MNGR
&&
JBLocal storm report, May 22, 11:07 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1107 PM CDT SAT MAY 22 2004 ...COR PLYMOUTH REPORT TIME...
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL ESE GLENWOOD 41.05N 95.74W
05/22/2004 1.00 INCH MILLS IA AMATEUR RADIO
1155 PM TORNADO 1 W PLYMOUTH 40.30N 97.01W
05/22/2004 JEFFERSON NE EMERGENCY MNGR
1024 PM HAIL 1 W PLYMOUTH 40.30N 97.01W
05/22/2004 1.00 INCH JEFFERSON NE EMERGENCY MNGR
DIME TO QUARTER SIZE HAIL FROM 4 NORTH OF FAIRBURY TO 3
WEST OF FAIRBURY
&&
JB/TLLocal storm report, May 22, 11:08 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1108 PM CDT SAT MAY 22 2004 ...2ND COR PLYMOUTH REPORT TIME...
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL ESE GLENWOOD 41.05N 95.74W
05/22/2004 1.00 INCH MILLS IA AMATEUR RADIO
1048 PM TORNADO 1 W PLYMOUTH 40.30N 97.01W
05/22/2004 JEFFERSON NE EMERGENCY MNGR
1024 PM HAIL 1 W PLYMOUTH 40.30N 97.01W
05/22/2004 1.00 INCH JEFFERSON NE EMERGENCY MNGR
DIME TO QUARTER SIZE HAIL FROM 4 NORTH OF FAIRBURY TO 3
WEST OF FAIRBURY
&&
JB/TLLocal storm report, May 22, 11:19 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1119 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1112 PM TSTM WND DMG 1 S HICKMAN 40.61N 96.63W
05/22/2004 LANCASTER NE AMATEUR RADIO
SOUTH OF HICKMAN GRAIN BINS BLOWN DOWN ACROSS ROADS AND
LIVESTOCK LOOSE IN NORRIS SCHOOL AREA.
&&
JBLocal storm report, May 22, 11:26 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1126 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG 5 NW THURMAN 40.87N 95.82W
05/22/2004 FREMONT IA AMATEUR RADIO
RAILROAD CARS BLOWN OVER BUILDING ROOF BLOWN ONTO
HIGHWAY. I-29 MILE MARKER 20.
&&
JBThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:01 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Washington | 59 min |
| May 22, 7:13 PM CDT | Tornado Warning | OAX | Dodge, Washington | 62 min |
| May 22, 7:19 PM CDT | Tornado Warning | OAX | Jefferson, Saline | 56 min |
| May 22, 7:56 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison | 64 min |
| May 22, 8:07 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 23 min |
| May 22, 8:09 PM CDT | Tornado Warning | OAX | Gage, Lancaster | 66 min |
| May 22, 8:20 PM CDT | Tornado Warning | OAX | Saline | 10 min |
| May 22, 8:38 PM CDT | Tornado Warning | OAX | Saline | 67 min |
| May 22, 8:41 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 49 min |
| May 22, 9:01 PM CDT | Flash Flood Warning | OAX | Douglas, Washington | 6 hr |
| May 22, 9:05 PM CDT | Tornado Warning | OAX | Otoe | 55 min |
| May 22, 9:18 PM CDT | Tornado Warning | OAX | Gage, Lancaster | 57 min |
| May 22, 9:31 PM CDT | Tornado Warning | OAX | Jefferson | 29 min |
| May 22, 9:33 PM CDT | Flash Flood Warning | OAX | Lancaster, Saline | 6 hr |
| May 22, 9:35 PM CDT | Tornado Warning | OAX | Cass | 40 min |
| May 22, 9:45 PM CDT | Tornado Warning | OAX | Saline | 45 min |
| May 22, 10:02 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 58 min |
| May 22, 10:07 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 23 min |
| May 22, 10:13 PM CDT | Flash Flood Warning | OAX | Dodge | 6 hr |
| May 22, 10:16 PM CDT | Flash Flood Warning | OAX | Madison | 6 hr |
| May 22, 10:17 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster | 43 min |
| May 22, 10:22 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce | 38 min |
| May 22, 10:23 PM CDT | Flash Flood Warning | OAX | Stanton | 6 hr |
| May 22, 10:30 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 60 min |
| May 22, 10:31 PM CDT | Flash Flood Warning | OAX | Otoe | 6 hr |
| May 22, 10:54 PM CDT | Tornado Warning | OAX | Gage, Jefferson | 66 min |
| May 22, 11:02 PM CDT | Flash Flood Warning | OAX | Gage | 6 hr |
| May 22, 11:09 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Lancaster, Otoe | 66 min |
| May 22, 11:26 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 64 min |
Nearby
Flash Flood Warnings in Nebraska, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.